Recent Blog Articles
If cannabis becomes a problem: How to manage withdrawal
Corneal transplants becoming more common
An emerging treatment option for men on active surveillance
Gun violence: A long-lasting toll on children and teens
Adult female acne: Why it happens and the emotional toll
Talking to your doctor about your LGBTQ+ sex life
Untangling grief: Living beyond a great loss
Thunderstorm asthma: Bad weather, allergies, and asthma attacks
Heart problems and the heat: What to know and do
I’m too young to have Alzheimer’s disease or dementia, right?
Diseases & Conditions
Heartburn medication side effects: Should you worry?
Proton pump inhibitors (PPIs) are safe for most people, but also have potential risks you should know about.
Have you heard in the news about infections and other dangerous side effects from heartburn medications? Should you stop taking yours? If you take a drug to ease heartburn, you may have already discussed these concerns with your doctor. There are several kinds of heartburn medications, but the type under fire are the proton-pump inhibitors (PPIs). Six of these are available in the United States (see table, right).
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!